Iowa, 2011Wildfire in Iowa, September 29, 2011
September 29, 2011 · NWS FSD · 4 events in 4 counties and zones
Numerous wildfires broke out in northwest Iowa during the late morning and afternoon of September 29th. The fires started and spread under conditions of strong winds, low relative humidity, and dry vegetation due to a preceding extended period of dry weather.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous wildfires broke out in northwest Iowa during the late morning and afternoon of September 29th. The fires started and spread under conditions of strong winds, low relative humidity, and dry vegetation due to a preceding extended period of dry weather. The fires affected grassland and crops. Two fires destroyed buildings on farmsteads, in one case killing cattle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 29, 9:20 AM CST, 40 minutes earlier.
Area forecast discussion, Sep 29, 9:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU SEP 29 2011
.DISCUSSION.../ISSUED AT 1020 AM CDT/
HAVE UPDATED TEMPERATURE/DEW POINT TRENDS AND HAVE MASSAGED HIGHS
UPWARDS SLIGHTLY DUE TO INCREASED MIXING. STRONG 700-650 MB BAND OF
FRONTOGENESIS MOVING THROUGH THE AREA TODAY RESULTING IN BAND OF
SPRINKLES ACROSS THE AREA. FORCING IS QUICKLY MOVING OFF TO THE
SOUTH AND EAST AND IS EXPECTED TO HAVE LITTLE IMPACT ON THE AREA
THROUGH THE REMAINDER OF THE DAY. MAIN STORY TODAY IS GOING TO BE
NORTHWEST WINDS. NAM AND GFS A LITTLE SOFTER ON 925 HPA WINDS THAN
THE RUC...WHICH WOULD SUGGEST ADVISORY CRITERIA WINDS FROM DE SMET
TO NEAR STORM LAKE. FOR NOW...AM GOING TO LEAVE HEADLINE AS
IS...BUT IT WILL BE CLOSE ACROSS EASTERN HALF OF THE FORECAST AREA.
UPDATE POSTED.
&&
.PREV DISCUSSION.../ISSUED AT 305 AM CDT/
COOL AIR SURGE BEHIND COLD FRONT WILL CONTINUE TO DEVELOP AND
STRENGTHEN OVER AREA DURING THE NEXT SEVERAL HOURS. WEATHER BEHIND
THE FRONT WILL BE PRETTY STRAIGHTFORWARD GIVEN THE FORESEEN LACK OF
MOISTURE. ONCE THE LITTLE BAND OF BIG BAD MID CLOUDS PASSES BY NEXT
FEW HOURS...SKIES SHOULD BE MOSTLY CLEAR...WITH SOME CUMULUS
NORTHEAST NOT EXPECTED TO BE VERY EXTENSIVE.
TEMPERATURES SHOULD COMPLETE THEIR NON DIURNAL BEHAVIOR NEXT FEW
HOURS AS SOUTHEAST WARMS FROM MIXING. THEN GENERAL COOLING WILL BE
REPLACED BY DAYTIME HEATING WITH GUIDANCE TEMPERATURES LOOKING
REASONABLE.
THE COOL AIR SURGE IS BORDERLINE STRONG ENOUGH FOR A WIND ADVISORY
NORTHEAST AND EAST CENTRAL...THAT IS MOST OF SOUTHWEST MN AND FAR
EASTERN PART OF NORTHWEST IA WHERE THE STRONGEST BOUNDARY LAYER
WINDS ARE BEING SHOWN CONSISTENTLY BY MODELS. ELSEWHERE JUST PLAIN
WINDY. WITH THE GRADIENT TIMED TO BEGIN A SLOW RELAXATION BY
AFTERNOON...DONT EXPECT THE WIND TO BLOW EVERYONES SOCKS
OFF...EXCEPT PERHAPS AT THE WINDIEST EXPOSED PLACES ON THE BUFFALO
RIDGE.
AS THE HIGH APPROACHES AND MOVES OVER THE AREA TONIGHT THROUGH
FRIDAY NIGHT...THE WINDS WILL OF COURSE DIE DOWN AND DRY WILL BE
KING. THE WEEKEND THROUGH MIDWEEK IS ALMOST AS STRAIGHTFORWARD AS
COOL TROUGH DIGS INTO EASTERN USA AND BIG UPPER RIDGE BUILDS SLOWLY
INTO THE PLAINS. DRY WEATHER WILL CONTINUE WITH A SLOW AND STEADY
WARMING TREND FROM THE WEST. THE FLY IN THIS OINTMENT IS THE COOLING
BACK DOOR HIGH WHICH THE GFS BRINGS INTO THE NORTHERN PLAINS BUT THE
EC HAS MUCH FURTHER NORTHEAST AND EAST...THAT COULD STOP THE WARMING
TREND NEXT WEEK DEPENDING ON HOW IT TURNS OUT. SOUTHERLY WINDS WILL
ALSO INCREASE SLOWLY BUT STEADILY. POPS EARLY NEXT WEEK WILL NUDGE
VERY SLOWLY UP ABOVE THE ZERO VALUE BUT NOT MUCH TO PUT ONES FINGER
ON...THOUGH BOUNDARY PRODUCED BY ABOVE MENTIONED BACK DOOR COOL SHOT
COULD ALLOW FOR SOME POOLING OF WHATEVER MOISTURE THERE IS AROUND.
AT THIS TIME NOT CLOSE TO ANY PRECIPITATION MENTION. / WILLIAMS
&&
.AVIATION.../FOR THE 18Z TAF/
STRONG WINDS WILL CONTINUE TO BE A CONCERN THROUGH THE NEXT 12 HOURS
AS NORTH-NORTHWEST WINDS ACCELERATE THROUGH 15Z THIS MORNING AND
REMAIN STRONG THROUGH 00Z. EXPECT STRONGEST WINDS EAST OF A
PIPESTONE TO STORM LAKE LINE WHERE SUSTAINED 20 TO 30 KTS WITH
GUSTS TO 40 KT ARE POSSIBLE - IN PARTICULAR NEAR THE BUFFALO RIDGE
AREA. TO THE WEST...WINDS WILL ALSO BE BREEZY IN THE 15 TO 25 KT
RANGE WITH GUSTS TO 35 KT. WINDS WILL QUICKLY DIMINISH AROUND SUNSET
AND SHOULD FALL BELOW 10 KT BY 06Z. OTHERWISE...VFR CONDITIONS ARE
EXPECTED THROUGH THE NEXT 24 HOURS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR IAZ002-003-013-014-022.
MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ071-072-080-081-089-090-097.
NE...NONE.
SD...NONE.
&&Hazardous weather outlook, Sep 29, 3:20 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT THU SEP 29 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
420 AM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WIND AND FOG...
NORTHWEST WINDS WILL REACH SUSTAINED SPEEDS OF 30 TO 35 MPH FOR
PART OF TODAY IN MOST OF SOUTHWEST MINNESOTA AND PART OF
NORTHWEST IOWA. GUSTS TO 45 MPH CAN BE EXPECTED. OVER THE REST OF
THE AREA...WINDS WILL BE ONLY A LITTLE LESS STRONG...BUT WINDY
CONDITIONS WILL STILL EXIST.
FIRE DANGER...
THE FIRE DANGER WILL BE VERY HIGH TODAY IN PARTS OF SOUTHWEST
MINNESOTA AND NORTHWEST IOWA. DRY CONDITIONS ACROSS THE REGION
WILL BE ACCOMPANIED BY THE STRONGEST WINDS IN THIS AREA. HIGH
FIRE DANGER WILL EXIST OVER THE REST OF THE AREA WITH THE WINDY
AND DRY CONDITIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ELEVATED FIRE DANGER IS POSSIBLE SUNDAY THROUGH WEDNESDAY...AS
CONTINUED DRY WEATHER AND A WARMING TREND IS ACCOMPANIED BY
INCREASING SOUTHERLY WINDS. UNDER CURRENT FORECAST
CONDITIONS...FIRE DANGER WOULD LIKELY BE MODERATE TO HIGH...BUT
DRIER OR WINDIER WEATHER COULD RESULT IN VERY HIGH FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Wildfire, O'Brien
- When
- September 29, 10:00 AM CST to 6:00 PM CST
- Where
- O'Brien forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
At least 3 wildfires consumed several acres each of grass and cropland in the eastern part of the county. The largest fire, east of Hartley, spread to a farmstead and destroyed a home and a pickup truck, then spread across the county line into Clay County near State Highway 18. The amount of crop damage from the fires was not known.
Wildfire, Dickinson
- When
- September 29, 10:00 AM CST to 6:00 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Newspaper
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Several wildfires consumed several acres each of grass and cropland in the county. At least 3 of the fires were in the Lake Park area. Most of the crop damage from the fires was to soybeans. The amount of crop damage was not known.
Wildfire, Clay
- When
- September 29, 10:00 AM CST to 6:00 PM CST
- Where
- Clay forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Numerous wildfires consumed several acres each of grass and cropland in the county. One of the fires spread into the county from the west near State Highway 18. Another fire spread to a farmstead east of Fostoria, destroying a machine shed, a cattle bar, and a hog house, and killed five head of cattle. One firefighter was slightly injured. Smoke from the fires darkened the sky over much of the county, including the Spencer area. The amount of crop damage was not known.
Wildfire, Buena Vista
- When
- September 29, 10:00 AM CST to 6:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Newspaper
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
At least four wildfires consumed several acres each of grass and cropland in the county. The crops damaged by the fires were both corn and soybeans. The amount of crop damage was not known.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 29, 201112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349051, 349052, 349053, 349055.